Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 16, 2012, 8:39 PM MST for Yavapai County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 8:39 PM MST (03:39 UTC)
- Expired
- Aug 16, 2012, 10:30 PM MST
- In force
- 111 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WGUS55 KFGZ 170339 FFWFGZ AZC025-170530- /O.NEW.KFGZ.FF.W.0017.120817T0339Z-120817T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 839 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 1030 PM MST * AT 827 PM MST...DOPPLER RADAR IS SHOWING HEAVY RAIN DECREASING OVER THE GLADIATOR BURN AREA...HOWEVER THE THREAT OF FLASH FLOODING WILL CONTINUE THIS EVENING OVER THE BURN AREA AND ALONG CROWN KING ROAD. * RAIN GAUGE AND RADAR PRECIPITATION ESTIMATES SHOW BETWEEN ONE HALF TO THREE QUARTERS OF AN INCH HAS ALREADY FALLEN OVER A LARGE PORTION OF THE BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TURKEY CREEK...CRAZY BASIN CREEK...BEAR CREEK. THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE GLADIATOR FIRE BURN AREA. ROADWAYS IN THE AREA WILL LIKELY BE INUNDATED AND WASHED OUT. STREAMS IN THE AREA WILL FLOW FAR ABOVE TYPICAL LEVELS AND WILL CARRY HEAVY AMOUNTS OF SEDIMENT. && LAT...LON 3435 11234 3430 11222 3419 11229 3423 11241 $$ RB/RR
1 follow-up statement
221 WGUS75 KFGZ 170527 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1027 PM MST THU AUG 16 2012 AZC025-170532- /O.EXP.KFGZ.FF.W.0017.000000T0000Z-120817T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 1027 PM MST THU AUG 16 2012 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR SOUTH CENTRAL YAVAPAI COUNTY... HEAVY RAIN HAS DIMINISHED THIS EVENING OVER THE GLADIATOR BURN AREA THIS EVENING. WHILE THE THREAT OF FLASH FLOODING HAS ENDED...THERE REMAINS A POSSIBILITY FOR ELEVATED WATER LEVELS WITH ROCKS AND MUD COVERING LOW WATER CROSSINGS AND CULVERTS ALONG CROWN KING ROAD. LAT...LON 3435 11234 3430 11222 3419 11229 3423 11241 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:45 PM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 16, 2:45 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 245 PM MST THU AUG 16 2012 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR THE NEXT SEVERAL DAYS. THROUGH THE WEEKEND...MOISTURE WILL REMAIN MOST PLENTIFUL ALONG AND SOUTH OF THE MOGOLLON RIM PRODUCING SCATTERED THUNDERSTORMS DAILY. IN THE NORTHEAST CORNER OF THE STATE...DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE. && .DISCUSSION...WITH AN ELONGATED RIDGE AXIS STRETCHED FROM NV THROUGH NM MOISTURE HAS BEEN ABLE TO SPREAD NORTHWARD TO THE MOGOLLON RIM...COCONINO...AND KAIBAB PLATEAU AREAS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED OVER THESE HIGHER TERRAIN AREAS THIS AFTERNOON...SOME PRODUCING HEAVY RAIN AND HAIL...GENERALLY SMALL BUT WITH ONE REPORT UP TO NICKEL SIZE IN FLAGSTAFF. RICHER MOISTURE AND STRONGER INSTABILITY REMAIN SOUTHWEST OF THE MOGOLLON RIM AND THIS AREA SHOULD BE THE AREA WHERE CONVECTION SHIFTS TO LATER THIS AFTERNOON AND EVENING BEFORE DIMINISHING OVERNIGHT. STORMS IN THE NORTHEAST CORNER OF THE STATE SHOULD BE MORE ISOLATED WITH LOWER PRECIPITABLE WATER VALUES IN THAT AREA. FOR FRIDAY...THE RIDGE POSITION WILL CHANGE LITTLE...WITH ROUGHLY THE SAME MOISTURE AND INSTABILITY PATTERN AS THURSDAY. OVER THE WEEKEND...MODELS INDICATE THAT THE MID LEVEL HIGH PRESSURE RIDGE SHOULD CENTER OVER SOUTHERN NV...POTENTIALLY PRODUCING A DRIER NORTHERLY FLOW INTO NORTHEAST AZ TO KEEP THUNDERSTORM COVERAGE RELATIVELY LOW IN THAT REGION. BY NEXT WEEK...HIGH PRESSURE IS FORECAST TO SHIFT EAST INTO AZ WITH ENOUGH MOISTURE FOR ISOLATED TO SCATTERED STORMS EACH DAY...MOST NUMEROUS OVER THE HIGHER TERRAIN. && .AVIATION...FOR THE 00Z PACKAGE...THROUGH 03Z...SCATTERED TSRA/SHRA WILL CONTINUE WEST AND SOUTH OF A LINE FROM KPGA-KINW-KSJN WITH ISOLATED COVERAGE EAST OF THIS LINE. SOME STORMS WILL PRODUCE HEAVY RAIN...LOCAL MVFR AND ISOLATED IFR CONDITIONS. AFT 03Z STORM COVERAGE WILL DECREASE BUT NOT END...WITH SCATTERED -SHRA AND ISOLATED -TSRA...PRIMARILY SOUTH OF THE MOGOLLON RIM. AFT 18Z FRI...STORMS TO REDEVELOP OVER THE HIGHEST TERRAIN AND MOVE INTO LOWER ELEVATIONS DURING THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO AVIATION.......DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 16, 9:17 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 917 AM MST THU AUG 16 2012 AZZ004>018-037>040-170400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 917 AM MST THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM...WITH ISOLATED THUNDERSTORMS TO THE NORTHEAST. BY MID TO LATE AFTERNOON...STORMS WILL TEND TO DEVELOP SOUTHWESTWARD INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. SOME STORMS MAY BECOME STRONG TODAY...PRODUCING HAIL...HEAVY RAIN...AND GUSTY WINDS...ESPECIALLY SOUTHWEST OF THE MOGOLLON RIM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 16, 3:31 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 5 W SELIGMAN 35.33N 112.96W
08/16/2012 E0.75 INCH YAVAPAI AZ NWS EMPLOYEE
&&
RRICKEYSpecial weather statement, Aug 16, 3:31 PM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 331 PM MST THU AUG 16 2012 AZZ007-008-015-037-038-162300- YAVAPAI AZ-COCONINO AZ- 331 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA NORTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 400 PM MST AT 327 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN YAVAPAI COUNTY AND CENTRAL COCONINO COUNTY. AREAS IMPACTED BY THESE STORMS INCLUDE SELIGMAN...ASH FORK...PAULDEN...AND PERKINSVILLE. HAIL UP TO THREE-QUARTER INCH IS POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN COCONINO COUNTY... RURAL NORTHERN YAVAPAI COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3553 11310 3524 11170 3468 11187 3496 11304 TIME...MOT...LOC 2229Z 157DEG 3KT 3510 11230 DB
Special weather statement, Aug 16, 3:37 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 337 PM MST THU AUG 16 2012 AZZ013-016-162315- NAVAJO AZ- 337 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 415 PM MST AT 332 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF STRONG THUNDERSTORMS 7 MILES NORTH OF HEBER-OVERGAARD... MOVING NORTHEAST AT 10 TO 15 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH IN DIAMETER...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN NAVAJO COUNTY...INCLUDING STATE ROAD 377. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3464 11074 3471 11028 3446 11022 3441 11073 TIME...MOT...LOC 2235Z 244DEG 11KT 3452 11044 DB
Special weather statement, Aug 16, 4:07 PM MST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 407 PM MST THU AUG 16 2012 AZZ007-008-015-037-038-162345- YAVAPAI AZ-COCONINO AZ- 407 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA NORTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 445 PM MST AT 359 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF STRONG THUNDERSTORMS IN NORTHERN YAVAPAI COUNTY AND SOUTH CENTRAL COCONINO COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND PERIODS OF VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... PAULDEN...PERKINSVILLE...CHINO VALLEY...WALNUT CREEK RANGER STATION... SEDONA...CLARKDALE...JEROME... && LAT...LON 3492 11322 3540 11324 3499 11160 3458 11158 TIME...MOT...LOC 2304Z 144DEG 3KT 3504 11241 DB
Special weather statement, Aug 16, 4:58 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 458 PM MST THU AUG 16 2012 AZZ008-015-037-038-170045- YAVAPAI AZ-COCONINO AZ- 458 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 545 PM MST AT 450 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF STRONG THUNDERSTORMS IN NORTHERN AND CENTRAL YAVAPAI COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH... WIND GUSTS OF UP TO 50 MPH...AND PERIODS OF VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... IRON SPRINGS...PRESCOTT...PRESCOTT VALLEY...PERKINSVILLE... CLARKDALE...AND JEROME... && LAT...LON 3457 11323 3515 11327 3503 11174 3444 11183 TIME...MOT...LOC 2355Z 012DEG 32KT 3465 11262 DB
Special weather statement, Aug 16, 5:54 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 554 PM MST THU AUG 16 2012 AZZ008-037-038-170145- YAVAPAI AZ- 554 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 645 PM MST AT 545 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL YAVAPAI COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND PERIODS OF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... BAGDAD...YAVA...KIRKLAND...SKULL VALLEY...PRESCOTT...PRESCOTT VALLEY...DEWEY-HUMBOLDT...JEROME...CLARKDALE...AND CORDES JUNCTION... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3423 11327 3501 11333 3475 11175 3404 11179 TIME...MOT...LOC 0051Z 132DEG 7KT 3454 11262 DB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 16, 5:54 PM MST | Special Weather Statement | FGZ | Yavapai | 51 min |
| Aug 16, 6:02 PM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Aug 16, 6:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 17, 1:24 PM MST | Special Weather Statement | FGZ | Coconino | 21 min |
| Aug 17, 4:52 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.